Estazolam Withdrawal

Sleeplessness is among the worst problems that affect modern society, and restful sleep allows our minds and bodies to heal from the rigors of the day. Rest protects our bodies from disease and prepares us to deal with the anticipated stresses we experience while protecting our mental health.

Unfortunately, sleep disorders rank highly as some of the most common ailments that affect adults in the United States. Anxiety is increasingly common as well and often contributes to sleep problems.

Table of Contents

The U.S. Centers for Disease Control and Prevention (CDC) suggest that as much as a third of Americans will not get the recommended amount of sleep, which they state is around seven to eight hours per night. Additionally, anxiety is one of the most common mental illnesses that takes hold of 40 million adults in the country who suffer from some form of anxiety disorder each year.

Since medicines became prevalent in American culture, scientists and physicians alike have formulated dozens of remedies throughout the late 19th century to today. Sleep aids have been highly sought out for decades to treat the issue of sleeplessness. The first drugs created, known as barbiturates, were developed as powerful hypnotic drugs, but their adverse effects and high risk of addiction made them lose popularity with the public. It wasn’t until the 1960s when an alternative medicine was developed known as benzodiazepines.

Benzos became successful from this point forward and are among the most prescribed medications in the world today. Unfortunately, they share similar characteristics to barbiturates and can cause dependence that can lead to addiction. Estazolam is a popular benzodiazepine that is used to treat anxiety, seizures, and sleep disorders. Withdrawal from this medication can be extremely dangerous if the user stops abruptly or cold turkey. Let’s take a look more in detail about estazolam withdrawal and how it can affect the people who use it.

Stressed man holding hands on his forehead

What Is Estazolam?

Estazolam is a prescription medication that is in a class of drugs called central nervous system (CNS) depressants. This group of substances also includes alcohol, barbiturates, and other sedatives or sleep aids. It is used for the anxiolytic, anticonvulsant, and hypnotic effects that it produces.

In specific scenarios, it is used as a muscle relaxant. CNS depressant drugs like estazolam produce their results by suppressing the excitability of the nervous system, causing users to relax physically and cognitively.

Depressants cause an array of adverse effects such as tolerance, dependence, and addiction. Because of these reasons, estazolam is often prescribed as a short-term therapeutic remedy for insomnia or anxiety. Doctors will advise their patients to not use benzos for longer than four weeks at a time. If you become tolerant of or dependent on a benzo, it can make insomnia or anxiety symptoms much worse. It can also lead to intense withdrawal symptoms that can become deadly if not monitored.

What Are Estazolam Withdrawal Symptoms?

Like other benzos, estazolam can cause severe physical dependence in two specific ways. One way is to develop a high tolerance that requires higher doses to experience a high. The other is to experience intense estazolam withdrawal symptoms upon cessation or a reduced dose.

Estazolam has a half-life that ranges between 10 and 24 hours. It typically takes about two to three days for the body to eliminate the last dose.

The symptoms are likely to be experienced during an estazolam withdrawal include:

  • Agitation
  • Anxiety
  • Abdominal cramps
  • Confusion
  • Depression
  • Depersonalization
  • Derealization
  • Diarrhea
  • Difficulty concentrating
  • Dysphoria
  • Irregular heartbeat
  • Insomnia
  • Involuntary movements
  • Hallucinations, delirium
  • Headache
  • Hyperthermia
  • Hypersensitivity to light, noise, and physical contact
  • Appetite loss
  • Nausea
  • Numbing/tingling of extremities
  • Panic attacks
  • Rebound phenomena
  • Short-term memory loss
  • Seizures
  • Suicidal thoughts
  • Sweating
  • Tension
  • Tachycardia (abnormally rapid heart rate)
  • Vertigo
  • Death (rare but can still occur)

What Are the Stages of an Estazolam Withdrawal Timeline

Early estazolam withdrawal symptoms usually include rebound symptoms from what it was meant to treat, which includes anxiety and insomnia. While the length and severity of withdrawal will be dependent on several different outcomes, there is a general timeline of what can be expected. The stages depend on factors such as:

  • The last dose taken
  • The dose that was being used regularly
  • Genetic makeup
  • The length of time the drug was consumed
  • Age, health, medical history, environment
  • Substance use history
  • Polysubstance use

When someone establishes a dependence on estazolam and tries to stop, they likely will enter into withdrawal. Since the half-life of the drug is about 10 to 24 hours, most people will develop the worst of their symptoms around the three- to four-day mark although they can begin sooner. Again, the signs and timeline will vary from one person to another, so there is no definitive answer.

As mentioned above, during the early stages of estazolam withdrawal, a person will experience rebound symptoms including anxiety and insomnia, which are then followed by the acute phase of withdrawal.

24 to 48 hours

Withdrawal symptoms can begin in as little as 24 hours of last use or within the first three days.

One to two weeks

The preceding stage of estazolam withdrawal is when someone is dealing with emotional, mental, and physical symptoms that include muscle pain, nausea, insomnia, and tremors.

Three to four weeks

Someone who managed to stay active during detox will begin to feel better at this point.

Five weeks and beyond

Reaching this milestone is not a simple feat, so estazolam users should feel proud of their accomplishment. Unfortunately, someone who was heavily dependent on the medication could experience post-acute withdrawal symptoms (PAWS), which is a manifestation of their withdrawal symptoms that appear at random for several months or years after cessation.

Fighting Addiction Yourself is Difficult. Let Our Experts Help!

Fighting Addiction Yourself is Difficult. Let Our Experts Help!

Should I Detox?

Cold turkey detox is not advisable by medical professionals and addiction specialists alike. With the inherent dangers of benzo detox, attending a fully staffed and emergency equipped medical detoxification facility is the safest and most efficient means of detoxing from benzodiazepines such as estazolam. The purpose of detox is to mitigate the risks and potential dangers involved during this process. The specialists at the facility are equipped to handle any potential emergencies that can occur.

Clinicians will offer their services 24 hours a day and monitor those in active addiction to ensure they are weaned off the drug appropriately. The process often includes a tapering schedule that allows the body time to adjust. Detox can range from three to seven days, but it can be longer if the situation requires it. Clinicians will make this determination as you are being treated, making it vital to take part in this process.

What Is the Next Treatment Step?

One aspect about detox that the client may fail to recognize is that it will not be the solution to their addiction. To begin changing behaviors and identifying triggers that contribute to addiction, the client must continue on the level of care. To avoid relapse and practice sober habits, the client must move onto the next level of care.

Residential or outpatient treatment will be the environment where professionals can focus on the addiction and provide tools required for long-term sobriety. Therapy sessions will help treat these problems and put the client on the road to happier and healthier tomorrow.

Get Help for Estazolam Withdrawals Today

Estazolam addiction can lead to a path of destructive behaviors and losing family members due to isolation. The sooner you understand that you need help, the sooner you can jump on the road to recovery. If you are struggling with estazolam addiction, you must enter a treatment program immediately. Benzodiazepine addiction can not only ruin the quality of your life, but it can take your life from you if left untreated.